Illinois, 2010

Heat in Illinois, July 18, 2010

July 18, 2010 · NWS LOT · 1 event in 1 county or zone

High temperatures reached the lower 90s from July 14th to July 18th. One person died of a heat stroke in Chicago on July 18th.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High temperatures reached the lower 90s from July 14th to July 18th. One person died of a heat stroke in Chicago on July 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 5:44 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 5:44 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
644 AM CDT SUN JUL 18 2010

.DISCUSSION...
354 AM CDT

LOTS TO CONSIDER WEATHERWISE OVER THE NEXT 12 HRS. MAIN CONCERN
DEALS WITH THUNDERSTORM POTENTIAL THROUGH THE DAY.
INITIALLY...LINEAR COMPLEX FROM NERN WI-WRN IA/NWRN MO WILL BE
AFFECTING NRN IL THIS MORNING. WIND PROFILERS FROM 0-3 KM SUGGEST
BEST LOW LEVEL THETA-E CONVERGENCE IS CONTINUING TO BE FOCUSED ON
IOWA. THIS WAS FORECAST WELL BY GUIDANCE PAST 24 HRS...AND IS
SUPPORTED BY SATELLITE TRENDS THAT SHOW ASSD ANVIL CANOPY WARMING
FROM NERN IA...ACROSS WI AND NRN LAKE MI. MEANWHILE...SVR
CONVECTION HAS DEVELOPED TO W...WITH COMPLEXES MERGING OVER DSM
AREA ATTM. THESE TRENDS WILL CONTINUE OUT THE GATE THIS
MORNING...WITH STORMS MOVING INTO FAR NRN IL WEAKENING. HAVE GONE
WITH LIKELY POPS THIS MORNING IN RFD AREA DUE TO PROXIMITY OF
CONVECTION...BUT AGAIN THIS ACTIVITY IS EXPECTED TO MAINTAIN A
WEAKENING TREND AND EXPECT MORNING CONVECTION TO DIE OUT BY THE
TIME LINE REACHES I-88 CORRIDOR BY MID MORNING. BIG QUESTION IS
WHAT AFFECT CONVECTIVE DEBRIS WILL HAVE ON TEMPS/STABILITY FOR
THUNDERSTORM DEVELOPMENT LATER IN THE DAY. RIGHT NOW...EXPECT
DEBRIS CLOUDS TO THIN OUT ENOUGH SOUTH AND EAST OF ROUGHLY AN
OTTAWA TO CHICAGO LINE TO ALLOW TEMPS TO RISE TO 90 OR HIGHER. IN
ADDITION...EXPECT MID TO PERHAPS UPPER 70 DEGREE DEW POINTS TO POOL
IN THIS AREA AS COLD FRONT APPROACHES. THIS WILL RESULT IN AIR
BECOMING VERY UNSTABLE BY THIS AFTERNOON. GFS FORECAST SOUNDINGS
YIELD CAPES NEAR 3500 J/KG BY 18Z...WITH TOTALS OF 56 AND SWEAT OF
505 FROM I-80 CORRIDOR SOUTHWARD. THUS EXPECT SURFACE BASED STORMS
TO BEGIN FIRING FAIRLY EARLY...AROUND 18Z...BECOMING BETTER
ORGANIZED AS THEY WORK INTO NWRN INDIANA AND EAST CENTRAL IL
MID-LATE AFTERNOON. THIS COINCIDES WELL WITH CURRENT SPC DAY 1
OUTLOOK.

OTHER CONCERN IS HEAT. CAME VERY CLOSE TO ISSUING HEAT ADVISORY
FOR PONTIAC AREA NEWD ACROSS NWRN INDIANA. STOPPED SHORT DUE TO
POSSIBILITY OF HAVING CONVECTIVE DEBRIS IMPACT HIGH TEMPS A BIT.
QUESTIONS SURROUNDING AMOUNT OF CLOUD COVER THROUGH PERIOD OF HEATING
LATER THIS MORNING HAS LOWERED CONFIDENCE IN HIGH TEMP FORECAST.
IF CLOUD SHIELD CONTINUES TO DISSIPATE BEFORE REACHING THIS
AREA...HEAT ADVISORY WILL LIKELY BE NEEDED FOR THIS AFTERNOON.

ALL MODELS ADVERTISE A SIMILAR SCENARIO FOR MONDAY THROUGH
FRIDAY...THOUGH EACH HAS SOME SUBTLE TIMING DIFFERENCES ON PASSING
SHORT WAVES. MODELS HAVE BEEN GENERALLY CONSISTENT IN THEIR
SOLUTIONS AS WELL. THUS...HAVE KEPT TREND GOING DAYS 2-7 THAT
HAS MOST OF FA IN "RING OF FIRE" PATTERN THROUGH AT LEAST MID
WEEK. EVENTUALLY...BUILDING 500 MB HEIGHTS FROM THE LWR MS
VALLEY...ACROSS THE SERN U.S. SHOULD PUSH MAIN ZONE OF CONVECTION
NORTH OF REGION THURSDAY-THURSDAY NIGHT TIME FRAME.  GFS/EUROPEAN
SOLUTIONS STILL SHOW FRIDAY AS THE TIME TEMPS PEAK ACROSS
MIDWEST...SO HAVE BUMPED UP MAX TEMPS INTO MID 90S FOR NOW OVER
MOST AREAS. UNTIL THEN...HARD TO AVOID SOME MENTION OF PRECIP
THROUGHOUT MONDAY NIGHT-THURSDAY. HAVE TRIED TO IMPLY SOME TIMING
OF THUNDERSTORMS...AT LEAST INTO DAY 3 /TUESDAY/ BASED ON CURRENT
WATER VAPOR IMAGERY AND WITH SFC BOUNDARY FORECAST TO OSCILLATE
ACROSS MIDWEST/SRN GREAT LAKES REGION.

FIRST SHORT WAVE NOW EXTENDS FROM FAR NWRN WI-NWRN IA/NERN NEB. THIS
WILL PASS THROUGH FA LATER THIS AFTERNOON AND EARLY THIS EVENING.
BUBBLE HIGH IS THEN FORECAST TO BUILD ACROSS WRN GREAT LAKES MONDAY
BRINGING LULL IN PRECIP TONIGHT INTO MONDAY MORNING...BEFORE THE
NEXT WAVE BEGINS TO FOCUS CONVECTION INTO AREA AGAIN MONDAY NIGHT.
THINGS OF COURSE GET FUZZIER WITH TIME...BUT WOULD EXPECT A TYPICAL
24-36 HR PERIOD WITH THESE SHORT WAVES.

MERZLOCK

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

 * GUSTY AFTERNOON WINDS.
 * ONSET OF LATE MORNING/EARLY AFTERNOON SHRA/TSRA ACTIVITY
   AND OVERALL COVERAGE.
 * FRONTAL PASSAGE PASSAGE BETWEEN 03-06Z WITH A WIND SHIFT.

SHEA

//DISCUSSION...UPDATED 12Z...

POTENTIALLY ACTIVE MORNING AND AFTERNOON ON TAP FOR THE
TRACON...BUT A PLETHORA OF UNCERTAINTY SURROUNDS THE FORECAST.
EVENING AND MORNING THUNDERSTORM ACTIVITY ACROSS WISCONSIN HAS
SINCE DISSIPATED...AND REMOVED ALL MENTION OF ACTIVITY RELATED
THAT THAT FIRST WAVE FROM THE TAF. ROUND TWO WILL COME LATE THIS
MORNING AND INTO THE EARLY AFTERNOON HOURS. UPPER LEVEL WAVE THAT HAS
BEEN RESPONSIBLE FOR THE ACTIVITY OVER THE PLAINS YESTERDAY WILL
NOT MOVE BEYOND THE AREA UNTIL THE LATE AFTERNOON/EVENING HOURS.
GUIDANCE IS SHOWING A RAPID REFIRING OF CONVECTIVE ACTIVITY IN THE
LATE MORNING HOURS. INSTABILITY IS ALREADY LOOKING GOOD IN THE
16-18Z TIME FRAME AND THINK THIS COULD BE A SITUATION WHERE
CONVECTION FLARES UP PRACTICALLY OVERHEAD...BUT BECOMES BETTER
ORGANIZED FURTHER SOUTH AND EAST OF TERMINALS AS THE DAY GOES ON.
A COLD FRONT SHOULD MOVE THROUGH THE AREA IN THE 03Z TIME FRAME IN
THE EVENING /EARLIER TO THE NW/ EFFECTIVELY ENDING CONVECTION AND
SHOULD SEE WINDS SWITCH AROUND TO THE NORTHWEST AND EVEN NORTHEAST
AS THE NIGHT WEARS ON...ADVECTING IN MORE STABLE AIR INTO THE AREA.
LATEST MET GUIDANCE IS ATTEMPTING TO BRING CIGS DOWN TO SUB LIFR
LEVELS...POTENTIALLY ADVECTING STRATUS OFF OF THE LAKE...BUT NOT
COMPLETELY SOLD ON THAT THOUGHT AT THIS TIME.

SHEA

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

 * MEDIUM TO LOW CONFIDENCE ON INITIAL ONSET OF ACTIVITY LATE THIS MORNING
 * LOW CONFIDENCE ON COVERAGE
 * HIGH CONFIDENCE ON FRONTAL PASSAGE TIMING AND WIND SHIFT.
 * HIGH CONFIDENCE ON CIGS AND VSBY REMAINING AOA VFR OUTSIDE OF
   ANY CONVECTIVE ACTIVITY THROUGH THE FCST PERIOD

SHEA

//OUTLOOK FOR ORD/MDW FOR 18Z MONDAY-12Z FRIDAY...UPDATED 06Z...

SUNDAY NIGHT...VFR.

MONDAY...CHANCE OF SHRA/TSRA MONDAY NIGHT. VFR.

TUESDAY...CHANCE OF SHRA/TSRA. VFR.

WEDNESDAY...CHANCE OF SHRA/TSRA. VFR.

THURSDAY...CHANCE OF SHRA/TSRA. VFR.

FRIDAY...CHANCE OF SHRA/TSRA. VFR.

RODRIGUEZ

&&

.MARINE...
432 AM CDT

WITH A SURFACE LOW TRANSITIONING ACROSS WISCONSIN TODAY...EXPECT THE
SURFACE GRADIENT ACROSS THE LAKE TO TIGHTEN AS HIGH PRESSURE OVER
THE SOUTHEASTERN US REMAINS STATIONARY. EXPECT WINDS TO INCREASE OUT
OF THE SOUTHWEST ACROSS THE SOUTHERN LAKE AND GUST IN THE LOW
20S...WHILE THE NORTH HALF SHOULD SWING AROUND TO THE NORTH AND
NORTHEAST AS THE LOW SLIPS EAST. A COLD FRONT TRAILING FROM THE
AFOREMENTIONED LOW WILL WORK EAST ACROSS WISCONSIN AND INTO MICHIGAN
TODAY...MOVING BEYOND THE LAKE EARLY TONIGHT. A RIDGE OF HIGH
PRESSURE WILL THEN BUILD OVER THE GREAT LAKES BEHIND THE
FRONT...MOVING VERY LITTLE THROUGH THE MIDDLE PART OF THE WEEK WITH
RELATIVELY LIGHT FLOW ALOFT.
SHEA

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 18, 3:51 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
451 AM CDT SUN JUL 18 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
451 AM CDT SUN JUL 18 2010 /551 AM EDT SUN JUL 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...WHICH MAY PRODUCE:
  HEAVY RAINFALL AND LOCALIZED FLOODING.
  DAMAGING WINDS TO 70 MPH.
  FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THERE WILL BE A CHANCE OF THUNDERSTORMS NORTHWEST OF A CHICAGO
  TO LASALLE LINE THROUGH 900 AM CDT. THESE STORMS WILL BE IN A
  WEAKENING PHASE AND ARE NOT EXPECTED TO BE SEVERE.

  NEW STORMS ARE FORECAST TO DEVELOP IN SCATTERED COVERAGE AFTER
  ABOUT 1 PM CDT...ROUGHLY ALONG AND SOUTH OF AN OTTAWA TO
  DOWNTOWN CHICAGO LINE. THESE STORMS WILL BE ACCESSING
  HOT...MOISTURE RICH AIR AND MAY EVENTUALLY BECOME SEVERE LATER
  THIS AFTERNOON.

  DISCUSSION:

  DECAYING STORMS NOW OVER SOUTHERN WISCONSIN WILL BE MOVING INTO
  EXTREME NORTHERN ILLINOIS BY 600 AM CDT.

  DEPENDING ON TIMING OF UPSTREAM MID LEVEL TROUGH...AND AMOUNT OF
  CONVECTIVE DEBRIS...THERE WILL BE A RISK OF SEVERE THUNDERSTORM
  DEVELOPMENT OVER NORTHWEST INDIANA...EAST CENTRAL ILLINOIS AND
  PORTIONS OF NORTHEAST ILLINOIS. DEBRIS CLOUDINESS IS EXPECTED TO
  BE OF LITTLE CONSEQUENCE REGARDING AFTERNOON HIGH TEMPERATURES
  OVER THE SOUTHEAST HALF OF THE OUTLOOK AREA. IN ADDITION...DEW
  POINTS ARE EXPECTED TO BEGIN POOLING OVER THIS AREA...AHEAD OF
  AN APPROACHING COLD FRONT. THIS WILL ALLOW THE ATMOSPHERE TO
  BECOME VERY UNSTABLE BY EARLY TO MID AFTERNOON ALLOWING FOR
  CONVECTIVE INITIATION BY EARLY THIS AFTERNOON. THE GREATEST
  SEVERE THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AS THEY
  TEND TO ORGANIZE INTO LINEAR STRUCTURES WITH TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  PERIODIC THUNDERSTORMS ARE EXPECTED AGAIN FROM MONDAY EVENING
  THROUGH WEDNESDAY NIGHT. THE THREAT OF THUNDERSTORMS WILL
  DECREASE LATER IN THE WEEK AS THE MOST LIKELY AREA OF CONVECTION
  LIFTS NORTH...ACROSS THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON INTO EARLY
THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-191000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
451 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS CHANCE OF THUNDERSTORMS ALONG THE ILLINOIS SHORE OF LAKE
MICHIGAN EARLY THIS MORNING...AND OVER AREAS SOUTH AND EAST OF
CHICAGO THIS AFTERNOON AND EVENING. SOME STORMS THIS AFTERNOON MAY
PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF THUNDERSTORMS CONTINUES ON AND OFF THROUGH THE
WEEK...ESPECIALLY MONDAY NIGHT THROUGH WEDNESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
451 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. A FEW OF THE
THUNDERSTORMS OVER THE SOUTH END OF THE LAKE MAY PRODUCE WIND
GUSTS IN EXCESS OF 35 KNOTS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL PERIODS OF THUNDERSTORMS WILL LIKELY OCCUR FROM MONDAY
THROUGH FRIDAY. THE MOST FAVORED AREA FOR STORMS WILL BE OVER THE
SOUTH HALF OF THE LAKE THROUGH WEDNESDAY...LIFTING UP OVER THE
NORTH HALF OF THE LAKE LATER IN THE WEEK. STRONGER STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
July 18, 9:00 AM CST to 8:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2010-07-1859MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254305.